Alert archive / Virginia / Flash Flood Watches in 2018

Flash Flood Watch 7, NWS Charleston, WV

June 26, 2018Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood watch at Jun 26, 2018, 3:29 AM EDT for Buchanan County, Dickenson County, Virginia. It took effect at Jun 26, 2018, 11:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 3:29 AM EDT (07:29 UTC)
In effect from
Jun 26, 2018, 11:00 AM EDT
Expired
Jun 26, 2018, 9:04 PM EDT
In force
10 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

006 
WGUS61 KRLX 260729
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
329 AM EDT Tue Jun 26 2018


VAZ003-004-261530-
/O.NEW.KRLX.FF.A.0007.180626T1500Z-180627T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
329 AM EDT Tue Jun 26 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for a portion of southwest Virginia, 
  including the following areas, Buchanan and Dickenson. 

* From 11 AM EDT this morning through this evening

* A frontal boundary just to the south of the area will gradually
  move northward today. This frontal boundary will be the focus
  for storms today. These storms could produce rainfall totals of
  up to 2 inches. With this expected rain and the already 
  saturated ground, flooding is a definite possibility.

* Flooded roadways along small creeks and streams, poor drainage
  areas and low spots are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
434 
WGUS61 KRLX 261411
FFARLX

Flood Watch
National Weather Service Charleston WV
1011 AM EDT Tue Jun 26 2018

VAZ003-004-262215-
/O.CON.KRLX.FF.A.0007.180626T1500Z-180627T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
1011 AM EDT Tue Jun 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest Virginia, including the following 
  areas, Buchanan and Dickenson. 

* Through this evening

* A frontal boundary just to the south of the area will gradually
  move northward today. This frontal boundary will be the focus
  for storms today. These storms could produce rainfall totals of
  up to 2 inches. 

* Given the saturated ground, heavy amounts of rain in short 
  periods of time may cause creeks and streams to rapidly rise out
  of their banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
190 
WGUS61 KRLX 261847
FFARLX

Flood Watch
National Weather Service Charleston WV
247 PM EDT Tue Jun 26 2018

VAZ003-004-270300-
/O.CON.KRLX.FF.A.0007.000000T0000Z-180627T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
247 PM EDT Tue Jun 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of southwest Virginia, including the following 
  areas, Buchanan and Dickenson. 

* Until 11 PM EDT this evening

* A frontal boundary just to the south of the area will gradually
  move northward today. This frontal boundary will be the focus
  for storms this afternoon. These storms could produce rainfall 
  totals of up to 2 inches. 

* Given the saturated ground, heavy amounts of rain in short 
  periods of time may cause creeks and streams to rapidly rise 
  out of their banks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
382 
WGUS61 KRLX 270104
FFARLX

Flood Watch
National Weather Service Charleston WV
904 PM EDT Tue Jun 26 2018


VAZ003-004-270215-
/O.CAN.KRLX.FF.A.0007.000000T0000Z-180627T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
904 PM EDT Tue Jun 26 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southwest Virginia has
been cancelled.

The heaviest of the rain has moved out of the watch area, and 
there is no longer a threat for flash flooding. Therefore, the 
Flash Flood Watch is cancelled.

$$

TRM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jun 26, 2:16 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 26, 2:16 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
216 AM EDT Tue Jun 26 2018

.SYNOPSIS...
System exits southern portions of the area this morning, with
high pressure in control north. A front approaches today and
crosses Wednesday. Heat wave Friday through at least Monday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1040 PM Monday...

Forecast on track.

As of 835 PM Monday...

Reduced PoPs overnight based on current trends.

As of 725 PM Monday...

With the rain waning, the flash flood watch is cancelled. PoPs
still looked good but evening temperatures were lowered given
the cooler afternoon on account of the clouds and, for southern
portions of the area, rain. Dew points were also adjusted.

As of 145 PM Monday...

Quasi-stationary east-west front across Kentucky and southern
West Virginia thru the period as several waves are tracking
across the Midwest and southern Appalachians. The boundary will
serve as the focus for convective development as a wave ripples
along across the southern coalfields and southwest Virginia into
this evening. Seeing ML cape values around 1.5K in moderately
unstable air just to our south and west. However there is a
strong moisture and stability gradient, from just north of KHTS
to KCRW to north of KBKW as the area to the north under the
influence of high pressure. Convection in central and eastern KY
will continue to track east across the southern coalfields and
southwest Virginia with some unstable air advecting into the
area. Have painted highest pops in these areas. However, expect
some weakening of the convective line along its northern extent
as it moves into an unfavorable environment, with heaviest
rainfall potential over the southern coalfields and NE KY.

Some drying of the atmospheric column takes place on Tuesday as
boundary shifts southeast and shortwave ridging takes place at
the mid and upper levels, helping to stabilize the atmosphere
for Tuesday.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
As of 355 PM Monday...

Multiple rounds of showers and storms will impact the region
with a severe weather and excessive rainfall risk.

Warm front lifts northward through the region Tuesday night
with scattered to numerous showers and storms. We are then in
the warm sector at the surface on Wednesday. Models indicate,
with varying timing, an upper level shortwave passing overhead
Wednesday into Wednesday evening, to be followed by the actual
cold front Wednesday night into Thursday morning. Ample shear
is progged Wednesday into Wednesday evening but there is some
uncertainty with how much instability will be able to build with
the potential for morning convection. So, will need to monitor
the severe potential closely but think the flood potential is
the greatest threat and will keep that mention in the HWO.

The front exits late Wednesday night into Thursday morning.
Will keep a small threat for showers and storms around in the
east in the morning with the area drying out in the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM Monday...

Stout upper level ridge builds in during the period with
increasing heat and humidity through the weekend. We will flirt
with heat advisory criteria on Friday and then go solidly into
that realm Saturday and Sunday. In fact, current forecast has
many lowland locations with heat indices over 105 on Sunday,
which is Excessive Heat Warning criteria. Will keep this
mention in the HWO.

The big question in the long term is how soon the ridge begins
to break down? GFS and ECMWF begin to pinch off the ridge by
Monday as a shortwave enters the Ohio Valley and a weakness
moves westward toward the Carolina Coast. While there may be an
isolated shower/storm develop in the mountains on Sunday, we
will hold off until Monday before reintroducing a mentionable
PoP.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 155 AM Tuesday...

Southeast flow will continue to provide moisture and light MVFR
showers along the Eastern slopes of the WV Mountains during the
early morning hours before flow switches to a more southerly
direction after daybreak.  High pressure to our north will keep
PKB, CKB and EKN in VFR conditions through today.

Patchy MVFR/IFR fog should continue to form over southern portions
of the area during the early morning hours and lift after
daybreak this morning. A warm front will cross the area later today
and tonight. Clouds and chances increase for showers and the
possibility of thunderstorms this afternoon.

A cold front approaches from the west later tonight and this
will continue the chances for MVFR/IFR showers and thunderstorms
later tonight and Wednesday. Light southeast surface flow early
this morning will become south southwest during the day today
and into this evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog intensity and duration this morning
may vary. Thunderstorms maybe directly impact terminals this
afternoon and overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              TUE 06/26/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    L    L    L    L    L    L    M    M    M    H    H
HTS CONSISTENCY  M    L    L    M    H    H    L    H    L    H    H    H
BKW CONSISTENCY  M    L    L    L    L    L    L    M    M    H    H    H
EKN CONSISTENCY  H    H    M    L    L    L    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z WEDNESDAY...
Brief IFR conditions expected in showers and thunderstorms again
on Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JS/KMC/TRM
NEAR TERM...KMC/TRM
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...JS
Hazardous weather outlook, Jun 25, 7:53 PM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
753 PM EDT Mon Jun 25 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-270000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
753 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for northeast Kentucky and
southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Weather Prediction Center is predicting a slight risk for
excessive rain on Tuesday and Wendesday.

Also, heat indices may climb close to or over 100 degrees Saturday,
Sunday and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ005>011-013>020-024>032-270000-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-
753 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the West Virginia lowlands.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Weather Prediction Center is predicting a slight risk for
excessive rain on Wendesday.

Some heat indices may climb close to 100 degrees Saturday, Sunday
and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-270000-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
753 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for southwest Virginia, and
much of the West Virginia mountains.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Weather Prediction Center is predicting a slight risk for
excessive rain on Wendesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:10 AM EDTSpecial Weather StatementRLXDickenson20 min

Nearby

Flash Flood Watches in Virginia, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.